The first known description of rhabdomyolysis can be found in the Bible (Numbers 11:31-33). It tells of a plague inflicted on the Israelites who ate quail that had fed on hemlock.1 Rhabdomyolysis is a potentially life-threatening condition resulting from skeletal muscle injury and a rapidly rising intracytoplasmic calcium concentration. Excess intracytoplasmic calcium causes muscle destruction and fiber necrosis, leading to excessive potassium, phosphate, myoglobin, creatine kinase, and urate release into the systemic circulation.2
Early complications of rhabdomyolysis include hypokalemia (causing cardiac arrhythmia and possibly cardiac arrest), hypocalcemia, and hepatic dysfunction. Late complications, occurring after 12 to 24 hours, include acute renal failure and disseminated intravascular coagulation (DIC).2-4
Direct muscle injury, excessive physical exertion, muscle ischemia, hypothermia, hyperthermia, infection, toxins, recreational drugs, and pharmaceuticals can cause rhabdomyolysis. Drug-induced rhabdomyolysis is one of the most common forms, ranging from an asymptomatic to a life-threatening illness. The underlying cause will determine the clinical course. Myoglobin destruction causes the cardinal sign of rhabdomyolysis: teacolored urine. Muscle weakness, myalgias, swelling, stiffness, and cramps also may occur.2-4
The most sensitive biochemical indicator, a creatine kinase reading at least 5 times higher than normal, is the accepted diagnostic standard. A ratio of blood urea nitrogen to serum creatinine of 6:1 or less indicates increased creatinine release from skeletal muscle and renal dysfunction.2,5 An increase or decrease in potassium, phosphate, or calcium may occur, depending on the severity, duration, and management of the patient's rhabdomyolysis. Arterial blood gas analysis can detect hypoxia and acidosis; urinalysis can reveal protein, brown casts, and uric acid crystals; an electrocardiogram may show abnormalities; and clotting studies diagnose DIC.2,4
More than 150 recreational drugs, pharmaceuticals, and toxins (Table5-10) may alter myocyte function, resulting in rhabdomyolysis. Calcium metabolism inhibition by the sarcoplasmic reticulum, impaired adenosine triphosphate production causing cell membrane disruption, and carbohydrate metabolism alterations are proposed direct mechanisms. Indirect mechanisms include prolonged immobilization and muscle compression from drug-induced coma, seizures, myoclonus, and trauma (ie, tissue ischemia and crush injury), resulting from drug-induced altered mental status, agitation, and delirium.4
HMG-CoA Reductase Inhibitors
The introduction and use of the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) probably heightened health care professionals' awareness of rhabdomyolysis as a drug-induced possibility.2 In August 2001, the Bayer Pharmaceutical Division voluntarily withdrew cerivastatin from the US market because of reports of fatal rhabdomyolysis. Lovastatin, simvastatin, fluvastatin, pravastatin, atorvastatin, and rosuvastatin are FDA-approved in this country. Statin-induced myopathy, occurring in 0.1% to 0.5% of the population, may progress toward rhabdomyolysis while patients continue to take the drug. The true incidence of statin-associated rhabdomyolysis is not exactly clear because of the rarity of this condition and underreporting during the drug's postmarketing period.11
All statins, with the exception of pravastatin, are metabolized by the cytochrome P-450 enzyme system. The incidence of myopathy increases up to 10-fold when statins are administered concomitantly with other myotoxic agents or those that increase serum concentrations of the statin, such as fibrates, erythromycin, itraconazole, immunosuppressive drugs, and grapefruit.12-15 Age, female gender, kidney or liver disease, diabetes mellitus, hypothyroidism, frailty, surgery, trauma, excessive alcohol intake, and heavy exercise increase the risk.9 The onset of rhabdomyolysis can occur as early as 2 to 3 weeks after initiating therapy or years after a precipitating event, such as an illness or an infection, strenuous exercise, or a drug interaction.2
The literature describes many recreational drug-induced rhabdomyolysis case reports related to ethanol, methamphetamines, cocaine, 3,4-methylenedioxymethamphetamine (MDMA; Ecstasy) and marijuana.9,10,16-21 Rhabdomyolysis may occur secondary to generalized tonic-clonic seizures; prolonged physical compression of a major muscle group and coma; or prolonged vasoconstriction of intramuscular arteries. Thus, often these problems follow immobilization after intoxication and represent a mechanism quite different from that of the statins.3
Management and Prevention
The treatment goal is to stop muscle destruction. The following steps should be taken:
Alkalinizing the urine and mannitol may be effective in some patients with acute renal failure. Patients with severe metabolic abnormalities and renal dysfunction may require dialysis.3,5
When drug-induced rhabdomyolysis is suspected, pharmacists should review all manufacturer-provided information and any available literature to determine the probable cause as well as specific management recommendations. If rhabdomyolysis is recognized early, the prognosis usually is excellent.3 Finally, patient education should focus on preventing and minimizing adverse effects.
Dr. Grandinetti is a senior clinical research pharmacist at the National Cancer Institute, Division of Cancer Treatment and Diagnosis/Cancer Therapy Evaluation Program, Pharmaceutical Management Branch, in Rockville, Md.
For a list of references, send a stamped, self-addressed envelope to: References Department, Attn. A. Rybovic, Pharmacy Times, Ascend Media Healthcare, 103 College Road East, Princeton, NJ 08540; or send an e-mail request to: firstname.lastname@example.org